Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 27, 2021Jackson County, Kansas

NWS Topeka, KS issued this special weather statement at May 27, 2021, 2:01 AM CDT for Jackson County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 2:01 AM CDT (07:01 UTC)
Expired
May 27, 2021, 3:00 AM CDT
In force
59 min
Issued by
NWS Topeka, KS

County Jackson County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS83 KTOP 270701
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Thu May 27 2021
 
KSZ011-023-024-039-270800-
Shawnee-Pottawatomie-Jackson-Nemaha-
201 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL
300 AM CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Emmett to Auburn. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northeastern Topeka, Holton, Tecumseh, Hoyt, Wetmore, Mayetta,
Whiting, Denison, Circleville, Netawaka, Soldier and Potawatomi
Reservation.

This includes Kansas Turnpike between mile markers 184 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.

LAT...LON 3967 9579 3965 9579 3965 9556 3942 9557
      3942 9559 3911 9560 3907 9560 3906 9559
      3907 9554 3907 9551 3905 9550 3904 9551
      3901 9556 3946 9616
TIME...MOT...LOC 0700Z 237DEG 27KT 3932 9616 3891 9581 

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 11:49 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 11:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1149 PM CDT Wed May 26 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 337 PM CDT Wed May 26 2021

Latest water vapor satellite loop shows a mid level trough over
western Montana and western Wyoming at 1945Z. Profilers show some
perturbations emanating from the Rockies out into the high plains .
Surface analysis had a dryline in eastern Colorado along or just
east of the front range with a warm front extending from southeast
Wyoming through northwest Kansas and into central Kansas at 18Z.
Isolated storms continue to fire along the frontal boundary this
afternoon in an unstable and moist environment with around 40 kts of
effective shear. CAMS have had a difficult time resolving the
convection today as they have not done well with the development in
central Kansas along the warm front. Outflow from earlier convection
helped to increase convergence along the warm front for additional
storm development.

For tonight, the mid level wave will move eastward increasing
forcing for ascent across the central Plains. Expect storms to fire
along the front range still and then congeal into a forward moving
MCS across southern Nebraska and northern Kansas tonight. Storms in
central Kansas may weaken as they move into a less favorable
environment before reaching north central Kansas. Increasing low
level jet will increase moisture advection into central and eastern
Kansas tonight as seen in elongating moisture transport vectors.
High PW air will be somewhere between 1 and 2 inches tonight across
central and eastern Kansas. Expect high precipitation efficiency
with the storms as they move eastward and expect some training of
storms along the southwest flank of the MCS. Would not be surprised
to see some 3 plus inches in some locations tonight. WIll continue
with the Flash Flood Watch for tonight into Thursday morning. In
addition on the south flank of the convection forecast soundings
suggest storms may remain surface based with sweeping low level
profiles as seen in hodographs, keeping the threat for a few
tornadoes through a good portion of the night. Large hail and
damaging winds will be the main hazards with the convection.

Thursday will pose another challenge depending on how far south the
outflow boundary goes across the forecast area. Models suggest that
the front and outflow boundary may set up across parts of northeast
and east central Kansas near the Turnpike. Another round of severe
convection is expected across northeast and east central Kansas with
the higher probability near and south of the boundary in the
afternoon. Convection may develop by early afternoon and then move
southeast out of the area by early evening. All modes of severe
weather will be possible once again.

Dry weather with cooler temperatures are expected for Friday through
Saturday under the influence of a mid level ridge as well as a
surface ridge into northeast Kansas. Rain chances return late in the
weekend into early next week as a series of waves moves through the
nearly westerly mid level flow across the Plains. Highs will be in
the 60s to the lower 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CDT Wed May 26 2021

Uncertainty in the evolution of convection overnight remains with
scattered TSRA clustering west of KMHK while another cluster of
TSRA centers over southern NE. Added TSRA at KMHK where storms are
most likely to impact the area, with lesser confidence at
KTOP/KFOE as short term models poorly handle the line of TSRA with
some suggestion it passes just north of terminals aft 10Z.
Therefore went with VCTS aft 10Z with activity clearing the sites
between 13Z and 15Z. Additional TSRA is possible along the
boundary by mid afternoon, although coverage should remain
scattered and clear the sites before 01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Thursday for KSZ008>011-020>023-
034>037.

Flash Flood Watch until 10 AM CDT Thursday for KSZ012-024-026-
038>040-055-056.

&&

DISCUSSION...53
AVIATION...22
Hazardous weather outlook, May 26, 6:12 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
612 PM CDT Wed May 26 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-272315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
612 PM CDT Wed May 26 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are forecast to move into north central
Kansas this evening and through northeast and east central Kansas
overnight. With storms expected to be in a large cluster,
damaging winds up to 80 mph and large hail up to golf ball sizes
are the primary hazards. Although a tornado can not be ruled out
if a discrete storm develops south of the main cluster.

The thunderstorms are forecast to be efficient rain producers as
well, with some locations possibly receiving 1 to 3 inches of
rain in a short period of time. Because of this, a flash flood
watch has been issued for tonight and into Thursday morning for
areas along and north of a line from Ottawa to Junction City.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms could redevelop across east central Kansas
Thursday afternoon. Again large hail, damaging winds and very
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, large hail and rainfall
amounts over one inch to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 27, 1:37 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND DMG     MANHATTAN               39.18N 96.56W
05/27/2021                   RILEY              KS   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

&&

JP
Local storm report, May 27, 1:39 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     4 WNW SAINT GEORGE      39.21N 96.49W
05/27/2021  M61 MPH          POTTAWATOMIE       KS   MESONET

            MESONET STATION FW6911 MANHATTAN.

&&

JP
Local storm report, May 27, 1:42 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND GST     2 SSE CONCORDIA         39.55N 97.65W
05/27/2021  M64 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

JP
Special weather statement, May 27, 1:42 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
142 AM CDT Thu May 27 2021

KSZ058-059-270730-
Coffey-Anderson-
142 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND COFFEY
COUNTIES UNTIL 230 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Burlington to near
Buffalo. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burlington, Colony, New Strawn, Gridley, Westphalia, John Redmond
Reservoir, Harris and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3826 9596 3826 9595 3829 9595 3840 9551
      3839 9551 3839 9530 3804 9529 3804 9596
TIME...MOT...LOC 0642Z 237DEG 34KT 3814 9577 3771 9574

Baerg
Special weather statement, May 27, 1:45 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
145 AM CDT Thu May 27 2021

KSZ055-270730-
Osage-
145 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 230 AM
CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving northeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Osage City, Overbrook, Lyndon, Quenemo, Melvern, Olivet and Pomona
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3869 9551 3851 9551 3844 9575 3868 9592
      3880 9551 3878 9550 3870 9550
TIME...MOT...LOC 0645Z 240DEG 20KT 3859 9575

Baerg
Special weather statement, May 27, 2:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Thu May 27 2021

KSZ011-023-024-039-270800-
Shawnee-Pottawatomie-Jackson-Nemaha-
201 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL
300 AM CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Emmett to Auburn. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northeastern Topeka, Holton, Tecumseh, Hoyt, Wetmore, Mayetta,
Whiting, Denison, Circleville, Netawaka, Soldier and Potawatomi
Reservation.

This includes Kansas Turnpike between mile markers 184 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.

LAT...LON 3967 9579 3965 9579 3965 9556 3942 9557
      3942 9559 3911 9560 3907 9560 3906 9559
      3907 9554 3907 9551 3905 9550 3904 9551
      3901 9556 3946 9616
TIME...MOT...LOC 0700Z 237DEG 27KT 3932 9616 3891 9581

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementTOPDickinson39 min
May 26, 7:39 PM CDTSpecial Weather StatementTOPClay, Ottawa, Riley66 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 27, 12:18 AM CDTTornado WarningTOPDickinson, Morris13 min
May 27, 12:37 AM CDTSpecial Weather StatementTOPMorris53 min
May 27, 12:42 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningTOPMorris46 min
May 27, 12:52 AM CDTAreal Flood AdvisoryTOPDickinson, Morris4 hr
May 27, 12:58 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee47 min
May 27, 1:12 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 1:23 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee67 min
May 27, 1:25 AM CDTSpecial Weather StatementTOPLyon35 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington23 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington49 min
May 27, 1:42 AM CDTSpecial Weather StatementTOPCoffey48 min
May 27, 1:45 AM CDTSpecial Weather StatementTOPOsage45 min
May 27, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Jefferson57 min
May 27, 2:08 AM CDTSpecial Weather StatementTOPCloud37 min
May 27, 2:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington41 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley51 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPDouglas54 min
May 27, 3:46 AM CDTAreal Flood AdvisoryTOPMarshall, Riley, Washington4 hr
May 27, 4:22 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
May 27, 4:29 AM CDTAreal Flood WarningTOPDickinson, Morris6 hr
May 27, 4:43 AM CDTSpecial Weather StatementTOPWabaunsee32 min
May 27, 5:01 AM CDTAreal Flood AdvisoryTOPGeary, Morris18 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPShawnee34 min
May 27, 5:18 AM CDTFlash Flood WarningTOPGeary, Morris4 hr
May 27, 5:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee29 min
May 27, 5:41 AM CDTSpecial Weather StatementTOPLyon34 min
May 27, 5:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
May 27, 6:14 AM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 27, 6:23 AM CDTSpecial Weather StatementTOPAnderson37 min
May 27, 6:48 AM CDTSpecial Weather StatementTOPFranklin27 min
May 27, 8:43 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee8 hr
May 27, 8:59 AM CDTAreal Flood WarningTOPGeary, Morris14 hr
May 27, 10:04 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage9 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPWabaunsee8 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPShawnee7 hr
May 27, 10:59 AM CDTAreal Flood WarningTOPMorris20 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon26 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon32 hr
May 27, 2:54 PM CDTRiver Flood WarningTOPLyon, Osage16 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.